A mother has spoken of her heartache after her husband took his own life after he became addicted to steroids which he took in a bid to look good for their wedding.
Father-of-four Mark Egan had hoped to bulk up before marrying his fiancée Sarita in July 2013 but the 35-year-old had struggled to stop taking the legal drug after his honeymoon.
The normally happy mechanic reached out for help from his local GP, but his wife claims he was on the waiting list to get help with his addiction for two years.
Mr Egan, from Dublin, took his own life in June 2017 after experiencing multiple episodes of psychosis.
Mrs Egan has now bravely chosen to speak out to raise awareness of the danger of steroid addiction and help others facing the same problem.
Up to one million people in the UK are taking anabolic steroids and other image- and performance-enhancing drugs (IPEDs) to change the way they look, experts have said.
Anabolic steroids are manufactured drugs that mimic the effects of the male hormone testosterone which are sometimes taken without medical advice to increase muscle mass and improve athletic performance.
They are controlled as Class C substances. It is legal to possess or import them in the UK as long as they’re for personal use.
Mark Egan, pictured with his family, struggled to stop taking steroids after his honeymoon
The father-of-four had wanted to bulk up for his wedding day but began suffering withdrawal side effects which kept him hooked on the drug
She said: ‘Mark started using steroids in the build up to our wedding – they’re legal in Ireland and neither of us realised the danger of them.
‘He had always taken care of himself, eaten well and worked out, but he wanted to bulk up and look good for our wedding and our honeymoon.
‘We were childhood sweethearts – we met when we were 15 and we were pretty much together from then on.
‘He was my best friend and he was my soulmate and we were dependant on each other and we had got each other’s backs.
‘It’s something that’s devastated our family – I miss Mark every day and I want people to know the lasting effects that using steroids can have.’
The Dublin man killed himself in June 2017 after experiencing episodes of psychosis
Mrs Egan is speaking out to raise awareness of the danger of steroid addiction
The couple were childhood sweethearts who had met when they were 15 years old
The children would ‘would cry themselves to sleep’
The childhood sweethearts had travelled the world together before coming back home to Ireland and starting a family.
Mr Egan was a loving father to their four children, Dean, 11, Ryan 8, Calum, 5 and two-year-old daughter Amy.
The youngsters were heartbroken by his death and after he passed away they would cry themselves to sleep, their mother revealed.
His children cried themselves to sleep after he died, his wife has revealed
Me Egan suffered with feeling very tired, sick and nauseous after trying to stop the steroids
‘His life was taken over by steroid addiction, just because he was trying to look good for his wedding,’ she said.
‘He worked so hard to keep functioning and in the end it just wasn’t possible. Everyone knows that cocaine and heroin are bad for you but for steroids it seems like there’s no warning.’
Mr Egan found himself suffering from the side effects of withdrawal.
‘At first he said they made him feel really good,’ explained Mrs Egan. ‘He had so much energy and he felt great and was able to jump up in the morning and do a workout, but they have their downfalls as well.
‘You’re meant to only do six weeks and stop and take a break. He found it very hard to stop them – because when you stop taking them you feel very tired, sick and nauseous.’
‘Seeing him experience psychosis was hardest thing’
After two years of Mr Egan struggling to come off steroids and using them every few weeks, the couple went to the GP for help.
He was sent for blood tests and then was put on the waiting list to see a specialist at the hospital.
‘He worked so hard to keep functioning and in the end it just wasn’t possible,’ said his wife
‘He was always so happy and just the funniest person,’ said Mrs Egan
Mr Egan was a loving father to their four children, Dean, 11, Ryan 8, Calum, 5 and his two-year-old daughter Amy
‘He had severe headaches; he would wake in the middle of the night and squeeze his head from the pain. He didn’t feel able to function at time properly as his head just didn’t feel right.
‘He ended up being on that waiting list for two years and around a week before he passed away he started experiencing psychosis.
‘Seeing him experience psychosis was the hardest thing I ever witnessed. In his first episode he thought he heard someone telling him they were coming to take his family away.
‘He was so concerned he ran around the house trying to find who it was that was going to take us and he couldn’t understand why I didn’t believe him.’
‘He was always cracking jokes’
The next day Mark couldn’t remember what had happened and concerned, they booked him a doctor’s appointment.
During the waiting period Mark suffered from more episodes and during one he tragically took his own life.
‘Everyone was heartbroken and everyone was shocked because we felt like he was always so happy and just the funniest person – if he was in a room he’d be the life of the party.
‘He was always cracking jokes, playing tricks with the kids and they loved that. It was a really hard one to take in.
‘He’s such a hard worker, he very rarely missed a day of work – he worked as a mechanic for 13 year in same company and he probably missed only a few days.
‘He was never aggressive or violence – he just wanted to protect his family.
‘If he had got help when he first asked the GP, or if we’d have known how bad steroids can be then things would have been so much different.
‘If this can help just one person, then I know sharing his story will have been worth it – because I wouldn’t wish for any family to have to go through this.’
HOW DO STEROIDS AFFECT A USER’S MENTAL HEALTH?
Steroid use can contribute to issues with mental health and create a dependability on the user taking the drug, according to an expert.
Dr Alan Manevitz, a licensed psychiatrist in New York City, told Mail Online: ‘A lot of people that are bodybuilders have body image concerns. The muscularity becomes essential to their self-esteem.’
He worked with the Major League Baseball organization in 2004 to educate athletes about the effects of anabolic steroids on the body and mind.
Bodybuilders and athletes can feel pressure by society to keep up a certain body image or performance level, which can seriously impact their mental health.
Users who already have prior issues with depression, bipolar disorder or anxiety will experience heightened effects of the mental illness while on steroids, according to Dr Alan Manevitz (stock image)
‘It becomes a part of their anxiety,’ Dr Manevitz said.
Users who combine anabolic steroids and other drugs to achieve higher results are increasing their risk of it negatively impacting their brain.
‘When you combine stimulants with the stacking then you are at a more greater risk,’ Dr Manevitz said.
He explained that users who already have prior issues with depression, bipolar disorder or anxiety will experience heightened effects of the mental illness while on steroids.
‘Steroid use can make you very irritable if you’re a vulnerable person susceptible to depression or anxiety,’ Dr Manevitz said.
Some users have also experienced what is known as ‘roid rage’.
This is when the user becomes irritable and even aggressive after taking a large amount of anabolic steroids.
Anabolic steroids are controlled as Class C substances under the Misuse of Drugs Act 1971. It’s legal to possess or import them as long as they’re for personal use.